Mathematics Professor Receives Cole Prize
James McKernan, professor of mathematics at UCSB, and Christopher Hacon of the University of Utah have been named winners of the 2009 American Mathematical Society (AMS) Frank Nelson Cole Prize in Algebra. Presented every three years by the AMS, the Cole Prize is one of the highest distinctions in algebra. The prize was awarded in January at the Joint Mathematics Meetings in Washington, D.C.
According to the prize citation, McKernan and Hacon were awarded the Cole Prize “for their groundbreaking joint work on higher dimensional birational algebraic geometry. This work concerns the minimal model program, by which S. Mori and other researchers made great progress in understanding the geometry of three-dimensional projective algebraic varieties in recent decades. The case of dimension greater than three, however, remained largely open. The work of Hacon and McKernan has transformed the study of the minimal model program in higher dimensions.”
The citation specifically notes two papers by Hacon and McKernan, “Boundedness of pluricanonical maps of varieties of general type,” Inventiones Mathematicae 166 (2006), 1-25, and “Extension theorems and the existence of flips,” in Flips for 3-folds and 4-folds, 76-110, Oxford Lecture Series in Mathematics and Its Applications 35, Oxford University Press (2007).